Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 149, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 30, 2003, 7:26 PM CDT for Shawnee County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 7:26 PM CDT (00:26 UTC)
- Expired
- Jul 30, 2003, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS53 KTOP 310026 SVRTOP KSC177-310115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 726 PM CDT WED JUL 30 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST SHAWNEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 815 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF DOVER...OR ABOUT 13 MILES WEST OF TOPEKA...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED... DOVER AUBURN GOLFBALL SIZE HAIL WAS REPORTED WITH THIS STORM IN ROSSVILLE. WINDS OF 60 MPH WERE REPORTED IN WILLARD. LARGE HAIL WILL OCCUR WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3906 9579 3886 9568 3886 9593 3906 9594 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:55 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 30, 3:55 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 355 PM CDT WED JUL 30 2003 FORECAST CONCERN CONTINUES TO BE TIMING OF PRECIP CHANCES IN NORTHWEST FLOW PATTERN. IN THE SHORT TERM...RADAR SHOWS A FEW ISOLATED THUNDERSTORMS DEVELOPING OVER NORTHEAST KANSAS AT THIS TIME. NO DISTINCT FRONTAL BOUNDARY AS SURFACE WINDS ARE LIGHT AND VARIABLE AND DEWPOINTS NOT TOO IMPRESSIVE AS DAYTIME HEATING HAS MIXED OUT BOUNDARY LAYER... RESULTING IN DEWPOINTS ONLY IN THE UPPER 50S TO LOWER 60S. NO CAP IN PLACE AS COLDER NORTHWEST FLOW HAS BROUGHT 700 MB TEMPERATURES DOWN INTO THE 5-10 DEGREE RANGE ACROSS AREA. WILL GO WITH ISOLATED THUNDERSTORMS INTO THE EARLY EVENING HOURS...EXPECTING THUNDERSTORMS TO DISSIPATE BY MID EVENING AS LOSE DRIVING FORCE OF DAYTIME HEATING. BEYOND TONIGHT...NORTHWEST FLOW TO PREVAIL OVER NEXT SEVERAL DAYS WITH MODELS INDICATING VARIOUS SCENARIOS FOR THUNDERSTORM CHANCES. FAIRLY GOOD RETURN FLOW/WAA TO SETUP ON THURSDAY AND CONTINUE I THROUGH THURSDAY NIGHT AHEAD OF FRONT WHICH WILL MOVE ACROSS AREA FRIDAY AND FRIDAY EVENING. OVERALL BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE THURSDAY NIGHT AT WHICH TIME WILL BE CARRYING A 30 PERCENT POP...BUT WILL HAVE 20 PERCENT POPS STARTING THURSDAY AFTERNOON AND CONTINUE WITH 20 PERCENT POPS FOR MOST OF AREA FRIDAY AND OVER EAST CENTRAL KANSAS FOR FRIDAY NIGHT. HIGHS THURSDAY A DEGREE OR TWO WARMER THAN TODAY...GENERALLY IN THE LOWER TO MIDDLE 90S. MAY SEE TEMPERATURES A FEW DEGREES COOLER FRIDAY...MAINLY NORTHERN PARTS OF CWA...WHERE SHOULD HAVE MORE CLOUDS. BEYOND FRIDAY...SURFACE HIGH TO FOLLOW FRONT ACROSS CWA FRIDAY NIGHT AND SATURDAY...BRINGING COOLER AND DRIER AIR AGAIN. FROM SATURDAY THROUGH WEDNESDAY...WILL BE GOING WITH DRY FORECAST AGAIN AS MODELS NOT SHOWING ANY SIGNIFICANT CHANCES FOR RAIN THROUGH THE PERIOD. TEMPWISE...SATURDAY AND SUNDAY LOOKING TO BE COOLEST WITH HIGHS IN THE UPPER 80S TO LOWER 90S...THEN SLIGHT WARMUP INTO LOWER AND MIDDLE 90S REST OF PERIOD AS UPPER RIDGE SHIFTS A LITTLE FARTHER EAST AGAIN. .TOP...NONE 38
Hazardous weather outlook, Jul 30, 4:35 PM CDT, 2 hours 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-311000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS SOUTHEAST OF A SABETHA TO MANHATTAN TO ABILENE LINE. THE THUNDERSTORMS SHOULD END BY 10 PM. LIGHTNING WILL BE THE PRIMARY THREAT FROM THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. LIGHTNING WILL ALSO BE A HAZARD. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER MUCH OF THE AREA FRIDAY...AND MAINLY OVER EAST CENTRAL KANSAS FRIDAY NIGHT... GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 38
In the hours before
Local storm report, Jul 30, 6:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 S HAVENSVILLE KS .88 INCH HAIL
07/30/03 POTTAWATOMIELocal storm report, Jul 30, 6:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0629 PM 12 SSW SOLDIER KS 1 INCH HAIL
07/30/03 JACKSONLocal storm report, Jul 30, 6:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM 1 W EMMETT KS .75 INCH HAIL
07/30/03 POTTAWATOMIELocal storm report, Jul 30, 6:41 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM 1 W EMMETT KS 1 INCH HAIL
07/30/03 POTTAWATOMIELocal storm report, Jul 30, 7:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0712 PM ROSSVILLE KS 1.25 INCH HAIL
07/30/03 SHAWNEE
0714 PM ROSSVILLE KS 1.75 INCH HAIL
07/30/03 SHAWNEELocal storm report, Jul 30, 7:18 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT WED JUL 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM WILLARD KS 60 MPH TSTM GUST
07/30/03 SHAWNEEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| Jul 31, 1:34 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 26 min |
| Jul 31, 2:13 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 47 min |
| Jul 31, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 41 min |
| Jul 31, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 47 min |
| Jul 31, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 46 min |
| Jul 31, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 31, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Jul 31, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Jul 31, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.